MAUDE Adverse Event Report: COOK INC ENTUIT START INITIAL PLACEMENT GASTROSTOMY SET; KNT TUBES, GASTROINTESTINAL

COOK INC ENTUIT START INITIAL PLACEMENT GASTROSTOMY SET; KNT TUBES, GASTROINTESTINAL
Model Number N/A
Medical Device Problem Code Positioning Problem (3009)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 04/12/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The international customer reported that, when employing the entuit start initial placement gastrostomy set during the procedure on (b)(6) 2017, the gastrostomy became displaced during the final part of the procedure and it had to be removed.The gastrostomy was later re-attempted and completed successfully on (b)(6) 2017.The delay necessitated the use of a nasogastric tube for patient nutrition until the completion of the second procedure.The circumstances surrounding the handling and usage of the device are not known.The customer has not indicated whether or not the product will be returned; as of the date of this report, the device has not yet been received for evaluation.
 
Additional Manufacturer Narrative
510(k): preamendment.Investigation ¿ evaluation.A review of the complaint history, device history record, documentation, instructions for use (ifu), manufacturing instructions, quality control, and specifications of the device was conducted during the investigation, and no issues were found related to the reported issue.The device, photos, operating reports, x-rays, and scans were requested; but the reporter indicated that no such material will be provided.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the set device history record shows no nonconforming events of the which could contribute to this failure mode.Since the complaint involved the peel-away sheath introducer component of the set, subassembly work orders (b)(4) and (b)(4) were also reviewed and confirmed no non-conformances were reported for either plvw-20.0-38 lot.Since the complaint also involved the amplatz extra-stiff support wire guide component of the set, subassembly work order (b)(4) was also reviewed and revealed one non-conformance reported for the thsf-38-100-aes lot.The code description is "coil relaxation, incorrect" and a total of one device was detected and pulled.This non-conformance is likely not related to the failure mode in question.It should be noted there were no other reported complaints for this lot number.The ifu cautions that imaging guidance is recommended during product use and to ensure, prior to use, that the gastrostomy device to be used will fit through the lumen of the peel-away sheath.It was stated that, "when the peel-away sheath and it¿s dilator are inserted, the guide wire can be flicked out of the stomach and therefore the gastrostomy tube can be displaced.¿ therefore, it is possible that the guide wire was not inserted far enough into the patient¿s stomach or the sheath/dilator snagged the wire guide upon sheath/dilator insertion.This could have led to the wire guide exiting the stomach, making it difficult to advance/properly place the sheath with dilator.Additionally, it is possible that an insufficient number of suture anchors were placed to secure the stomach to the wall, making for difficult access.An unsmooth transition between the sheath/dilator and the gastrostomy tube could have also contributed to a difficult insertion and/or positioning.It is feasible to suggest the probable cause of an unsuccessful procedure is user technique, medical procedure and human anatomy related.However, without visual inspection of the affected product or additional information from the customer, we are unable to determine with certainty what led to the failure mode.Based on the information provided, no product returned, and the results of our investigation; a definitive root cause could not be determined.A quality engineering risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.

Brand Name
ENTUIT START INITIAL PLACEMENT GASTROSTOMY SET
Common Device Name
KNT TUBES, GASTROINTESTINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6847692
Report Number1820334-2017-02791
Device Sequence Number18848283
Product Code KNT
UDI-Device Identifier00827002344433
UDI-Public(01)00827002344433(17)190620(10)7057074
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberIPSG-M
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/23/2017
Supplement Date Received by Manufacturer01/15/2018
Initial Report FDA Received Date09/07/2017
Supplement Report FDA Received Date01/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR